Oklahoma, 2018

Damaging Winds in Oklahoma, August 10 to 12, 2018

August 10 to 12, 2018 · NWS TSA · 6 events in 5 counties and zones

A moist and unstable air mass residing across eastern Oklahoma on the 10th through the 12th supported thunderstorm development each day during the afternoon hours. Isolated severe thunderstorms producing damaging wind gusts occurred each afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A moist and unstable air mass residing across eastern Oklahoma on the 10th through the 12th supported thunderstorm development each day during the afternoon hours. Isolated severe thunderstorms producing damaging wind gusts occurred each afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 10, 11:33 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 10, 11:33 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1233 PM CDT Fri Aug 10 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Enhanced CU field starting to develop west of KBVO.  This is the
most likely location for scattered storms this afternoon, where
VCTS was added. Storm coverage appears to be too low to warrant
mentioning at other locations at this time. Otherwise, VFR
conditions are expected through the TAF period.

&&

.PREV DISCUSSION... /Issued 1051 AM CDT Fri Aug 10 2018/

..UPDATE...

DISCUSSION...
Strong surface heating will allow atmosphere to become very
unstable once again this afternoon, especially over northeast
Oklahoma as upper wave approaches from the north. Although deep
layer shear is minimal at best, steep low level lapse rates will
support the threat for damaging downburst winds with the stronger
convective cells that develop this afternoon. Pops were modestly
increases to chance category north of I-44. Otherwise, forecast
on track with no other significant changes at this time.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....12
Hazardous weather outlook, Aug 10, 10:45 AM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1145 AM CDT Fri Aug 10 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1145 AM CDT Fri Aug 10 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORMS.
	RISK...Limited.
	AREA...Eastern Oklahoma And Northwest Arkansas.
	ONSET...Mid to late Afternoon.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Northeast Oklahoma and Arkansas River Valley of West
		   Central Arkansas.
	ONSET...Mid Afternoon.

DISCUSSION...
Isolated to scattered thunderstorms will again be possible across
Eastern Oklahoma and Northwest Arkansas mainly this afternoon and
evening as another weak surface frontal boundary approaches from the
north. Daytime heating combined with a very unstable atmosphere will
allow the potential for a few severe storms with damaging downburst
winds possible. Storm chances will remain possible overnight...
though much of the activity looks to weaken by mid evening with the
loss of daytime heating.

Also this afternoon...heat index values in the mid 90s to around
100 degrees will be possible across much of Eastern Oklahoma and
West Central Arkansas...with parts of Northeast Oklahoma and the
Arkansas River Valley of West Central Arkansas having the greater
potential of near 100 degrees.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY THROUGH THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A broad area of low pressure is forecast to remain over the
Southern Plains into next week. The result will be additional
thunderstorm chances each day across the region. The greater
thunderstorm potential looks to be during the first half of next
week as the area of low pressure looks to begin pushing through
the region.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 10, 12:22 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
122 PM CDT FRI AUG 10 2018

OKZ054-101845-
Osage OK-
122 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY UNTIL
145 PM CDT...

At 122 PM CDT, strong thunderstorms were located along a line
extending from 4 miles east of Shidler to 5 miles west of Pawhuska to
4 miles southeast of Wynona. Movement was southeast at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Pawhuska...                       Barnsdall...
Shidler...                        Wynona...
Foraker...                        Pearsonia...
Pershing...                       Nelagoney...
Tallant...

LAT...LON 3681 9627 3656 9608 3640 9611 3644 9637
      3663 9659 3690 9670
TIME...MOT...LOC 1822Z 315DEG 16KT 3680 9659 3668 9643 3652 9626
Special weather statement, Aug 10, 12:45 PM CST, 1 hour before
Special Weather Statement
National Weather Service Tulsa OK
145 PM CDT FRI AUG 10 2018

OKZ054-101915-
Osage OK-
145 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OSAGE COUNTY UNTIL
215 PM CDT...

At 145 PM CDT, a strong thunderstorm was located 4 miles southwest of
Pawhuska, moving southeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Pawhuska...                       Hominy...
Barnsdall...                      Wynona...
Nelagoney...                      Pershing...

LAT...LON 3670 9656 3676 9640 3650 9607 3641 9640
TIME...MOT...LOC 1845Z 315DEG 25KT 3664 9641
Special weather statement, Aug 10, 1:38 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
238 PM CDT FRI AUG 10 2018

OKZ049-102015-
Pushmataha OK-
238 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUSHMATAHA COUNTY
UNTIL 315 PM CDT...

At 238 PM CDT, a strong thunderstorm was located near Cloudy, moving
southeast at 5 mph.

Pea to dime size hail and wind gusts up to 50 mph will be possible
with this storm.

Locations in or near the path include...
Cloudy...                         Oleta...
Corinne...                        Sobol...

LAT...LON 3422 9539 3438 9529 3431 9505 3429 9505
      3424 9508 3424 9515 3416 9515 3416 9530
TIME...MOT...LOC 1938Z 299DEG 5KT 3427 9527

Lacy

The radar

The Tulsa radar (KINX), 112 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Osage

When
August 10, 1:45 PM CST
Where
Osage County, 2.07 mi N of Fairfax
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.600, -96.700

Thunderstorm wind was estimated to 65 mph north of Fairfax.

Thunderstorm Wind, Le Flore

When
August 10, 2:25 PM CST
Where
Le Flore County, 2.07 mi ENE of Wister
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.984, -94.688

The Oklahoma Mesonet station near Wister measured 58 mph thunderstorm wind gusts.

Thunderstorm Wind, Osage

When
August 10, 2:40 PM CST
Where
Osage County, 2 mi N of Sand Spgs
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.179, -96.120

A trained storm spotter measured thunderstorm wind gusts to 61 mph.

Thunderstorm Wind, Muskogee

When
August 11, 1:30 PM CST
Where
Muskogee County, 0.21 mi W of Haskell
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.820, -95.674

Thunderstorm wind gusts were estimated to 60 mph.

Thunderstorm Wind, Delaware

When
August 11, 2:30 PM CST
Where
Delaware County, 2 mi S of Leach
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.171, -94.920

Strong thunderstorm wind blew down a tree.

Thunderstorm Wind, Rogers

When
August 12, 3:00 PM CST
Where
Rogers County, 1 mi WSW of Claremore
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.312, -95.615

Strong thunderstorm wind snapped large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777700, 783115, 777701, 777702, 777703, 777704.